Anorexia, Dexatrim, and Prozac?

Originally Published: October 15, 1999 - Last Updated / Reviewed On: February 1, 2013
Share this
Alice,

I'm very worried about one of my friends who suffers from anorexia. She has recently turned to Dexatrim as a way to stop herself from eating. My concern is that she is also on Prozac for depression. I read the back of the Dexatrim package, and it says do not take if you are taking MAOI inhibitors, including Prozac. Is she in danger???

Worried friend

Dear Worried friend,

Your question brings up a couple of different, complicated issues. Let's start with your inquiry, about the dangers of mixing Dexatrim and Prozac. Prozac is not, as you stated, in the antidepressant class of MAOI inhibitors. Rather, it is an SSRI, a selective serotonin reuptake inhibitor. These two different groups of drugs are both prescribed to address biological causes of depression, as well as some other psychological conditions. Their use is only one part of such treatment, which should also include counseling in the form of individual, group, or family therapy with a trained social worker, psychologist, or psychiatrist.

The main ingredient in Dexatrim is phenylpropanolamine (PPA), which decreases appetite and has been, until recently, a common ingredient in decongestants, as it also relaxes the bronchial tubes. A study by the Yale University School of Medicine revealed that PPA is associated with an increased risk of stroke. Therefore, in November 2000, the U.S. Food and Drug Administration (FDA) released a statement asking that manufacturers of products containing PPA replace it with alternative active ingredients. For further important information about this, read the response to Too much Dexatrim?.

If your friend is indeed taking Prozac while also taking Dexatrim, the best bet would be for her to discuss this with her health care providers. Although using these two drugs together is not specifically contraindicated from a medical standpoint, it's possible that there could be adverse reactions, such as an increased or decreased effect of one or both of the drugs, unhealthy changes in heart and blood pressure, or intensified side effects. For example, both Dexatrim and Prozac can cause nausea, headache, trouble sleeping, and nervousness.

There are some other things for your friend to think about, too. One is that PPA is an amphetamine-like drug and can cause people to feel unusually good about themselves and the world while they're taking it. If your friend is taking Prozac to treat symptoms of depression at the same time, it will be difficult to tell which of the drugs is having an effect on her emotions. Discussing this with the health care provider who has prescribed the Prozac will help in figuring out if the anti-depressant is helpful, and, if so, an appropriate dose.

Another complicated aspect of your question has to do with the treatment of eating disorders. One concern is the simple fact that your friend is taking Dexatrim. You state that your friend has anorexia. The hallmarks of anorexia are severely restricted eating and a significant drop in body weight. In fact, Prozac is contraindicated for the treatment of this disorder, as it may actually cause a loss of weight and disinterest in food. It's possible that your friend has been prescribed Prozac because she's depressed (common in eating disorders), yet hasn't revealed the fact that she's struggling with issues around food. On the other hand, Prozac has been found to be helpful in the treatment of bulimia, an eating disorder involving cyclical periods of intense eating or binges, followed by purging of the food by vomiting or other compensatory behaviors. It is very important that your friend be honest with her health care providers and counselors about her patterns of eating and the feelings that prompt her behavior. Only then can she be appropriately diagnosed and helped to find healthier ways of managing food and the emotional stresses in her life.

If you would like to speak to a counselor about your friend, Columbia students can meet with a counselor at Counseling and Psychology Services (CPS) (Morningside) or Mental Health Services (Medical Center). If your friend is a Columbia student (Morningside), she can make an appointment with a healthcare provider by logging on to Open Communicator.  If she is a student at the Medical Center campus, she can contact Student Health.

Alice